South Carolina, 2020Tornadoes in South Carolina, September 17, 2020
September 17, 2020 · NWS ILM · 2 events in 1 county or zone
The remnants of Tropical Storm Sally spawn numerous tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Sally spawn numerous tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 17, 9:34 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 17, 9:34 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1034 AM EDT Thu Sep 17 2020
.SYNOPSIS...
Remnants of Sally will bring a good soaking to the area today
and Friday, while an inland moving warm front brings a chance
of severe TSTMs today. Strong Canadian high pressure will
usher in below normal temperatures and dry weather much of the
upcoming week. Rough wind-sea combined with hurricane swell
will create dangerous surf conditions much of the upcoming
period.
&&
.UPDATE...
Tornado watch now in effect until 6 PM for northeast SC. The
rest of the forecast remains on track for heavy rainfall with
the remnants of Sally today and tonight.
&&
.NEAR TERM /THROUGH FRIDAY/...
Previous forecast thinking remains on track with the remnants of
Tropical Depression Sally having a direct impact on the local area.
After scattered showers this morning, moisture and lift will
increase out of the SW ahead of Sally. Heaviest rain during the
daytime period will be over SW areas, transitioning closer to the
coast late in the afternoon into the evening. A Flash Flood Watch
remains in effect for the NW half of the fa, where 2-4 inches of
rain with isolated higher amounts is expected. The main likelihood
is some minor flooding of poor drainage and low-lying areas, but
other streams could see rapid rises with heavy rainfall. Also, SPC
continues to highlight the area in a Slight Risk for severe weather.
Main threats are isolated tornadoes and localized damaging winds,
with a strong low-level jet and increasing helicity moving into the
area late in the day. Counteracting this will be meager instability,
especially if the strong storms approach after sunset.
Decreasing rain chances then through the day Fri as the main batch
of precip pushes offshore, but still held onto 40-60% PoPs due to
lingering low-level moisture and a cold front dropping S through the
area.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Blustery, cooler, describes this period. Sally's remnant low
off shore by Friday night but a moisture-axis jetlet lagging
slightly west of the Sally's surface reflection, will maintain
spotty light rain chances along and near the coast in strong NE
breezes, but amounts if any trace to few hundredths through
Saturday night.
Overlapping of rough NE wind-sea and hurricane swell, will
equate to a turbulent and dangerous surfzone this weekend, with
both strong rip currents and a powerful longshore current. This
combined with high astronomical tides will make the beach
treacherous even for beach goers near times of high tide. A high
surf advisory may be needed.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Dry and cool period with rough surf, pleasing both autumn and
big-wave fans. In wake of a seaward goodbye, Sally remnants
will be followed by deeply arid high pressure of Canadian
origin, and no rain expected through remainder of period.
Teddy's swell combined with formidable wind-waves may require a
High Surf Advisory for parts of the period Sunday through
Tuesday. Dangerous surfzone conditions with strong rip currents
and a pulling longshore current are to be expected, and dropping
near-shore water temperatures.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A weak warm front off the coast will move inland this morning
and sweep north of southeastern North Carolina by late this
afternoon. Periods of showers and isolated thunderstorms are
expected to continue along the front, then increasing in
coverage this afternoon and evening as the remnants of former
Hurricane Sally approach from the southwest. Mainly MVFR
ceilings through the TAF period although some LIFR/IFR currently
over western areas will continue into this morning. Short-
lived IFR condition in heavy rain are possible
today/tonight. Plentiful moisture in the lower levels may lead
to IFR fog/low stratus before sunrise Friday morning,
particularly inland.
Extended Outlook...MVFR/IFR conditions may continue through
Friday evening, but VFR should develop by Saturday morning and
continue through Monday.
&&
.MARINE...
Today Through Friday...
S/SE winds and seas gradually increase through the day today as
the remnants of Tropical Depression Sally approach the area and
the pressure gradient tightens over the waters. Have hoisted a
Small Craft Advisory from 7pm this evening until 7am Fri when
15-25 kt sustained winds are expected alongside seas up to 6-7
ft. Some improvement in marine conditions then during the day
Fri before a cold front drops through late in the day. Expect
about a 12 hr break in the Small Craft Advisory conditions on
Fri, so ended the headline Fri morning instead of continuing it
into Fri night when winds and seas ramp back up.
Friday Night Through Tuesday...
Most, if not all of this period will require Small Craft
Advisory flags. An increasingly treacherous marine period to
unfold, as strong high pressure of Canadian origin barges in,
in wake of departing Sally's surface pressure field, pushing NE
winds hard enough for an extended period of Advisory flags from
late Friday through Tuesday. A high surf advisory may even be
needed, making inshore fishing nearly impossible, as rough wind-
sea and hurricane swell overlap. Sunday and Monday the latest
WW3 guidance calculating significant wave heights of 10-15 feet
offshore due to both wind and swell.
&&
.TIDES/COASTAL FLOODING...
Astronomical high tides associated with the upcoming new moon
will bring minor coastal flooding to all area beaches, including
tidal influenced spots along the Cape Fear River. Latest
guidance suggests higher than normal high tides lasting through
at least the next 2 days, maybe longer, for the NC beaches and
inland New Hanover. Confidence is not as high for SC beaches,
but indications are that minor coastal flooding could occur
there as well for the next 2+ days. Coastal flooding impacts to
beach properties and low lying roadways and beach access points
are expected.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Friday evening for SCZ017-023-024-
032-033-039.
Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
SCZ054-056.
NC...Flash Flood Watch through Friday evening for NCZ087-096.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory until 11 AM EDT Friday for NCZ106-108-
110.
Coastal Flood Advisory until 1 PM EDT Friday for NCZ107.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EDT Friday
for AMZ250-252-254-256.
&&
SYNOPSIS...08
UPDATE...MCK
NEAR TERM...MAS
SHORT TERM...MJC
LONG TERM...08/VAO
AVIATION...IGB
MARINE...MJC/MAS
TIDES/COASTAL FLOODING...MASHazardous weather outlook, Sep 17, 9:38 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1038 AM EDT Thu Sep 17 2020
SCZ017-023-024-032-033-039-181445-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
1038 AM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-105-109-181445-
Columbus-Inland Pender-Inland Brunswick-
1038 AM EDT Thu Sep 17 2020
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Periods of heavy rain could result in flooding mainly across poor
drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-181445-
Coastal Brunswick-
1038 AM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-181445-
Robeson-Bladen-
1038 AM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-181445-
Inland New Hanover-
1038 AM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-181445-
Coastal Pender-Coastal New Hanover-
1038 AM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ055-058-059-181445-
Inland Georgetown-Central Horry-Northern Horry-
1038 AM EDT Thu Sep 17 2020
...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Periods of heavy rain could result in flooding mainly across poor
drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-181445-
Coastal Horry-Coastal Georgetown-
1038 AM EDT Thu Sep 17 2020
...TORNADO WATCH 492 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Moderate Risk of Rip Currents.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-181445-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1038 AM EDT Thu Sep 17 2020
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Florence
- When
- September 17, 1:45 PM EST to 1:49 PM EST
- Where
- Florence County, 1.18 mi N of Sardis to 1.05 mi SSE of Timmonsville Arpt
- Rating
- EF0
- Path length
- 4.99 mi
- Path width
- 25 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.047, -79.933
The tornado was first observed by the public touching down in a|field north of Sardis Hwy, but east of Dogwood Road. The tornado|emerged from the Sparrow Swamp and caused some damage to a single|wide and double wide along Twin Bridge Rd. The tornado crossed S.|Hill Rd then across open fields until it reached E. Twin Church|Rd where it caused some tree damage. The tornado then paralleled|Young Rd before crossing I-95 near Honda Way. The tornado|dissipated north of Honday Way near the Lake Swamp. One|individual was injuried at Twin Bridge Rd within 15 minutes of|the tornado as he was clearing debris from a mobile home.
Tornado, Florence
- When
- September 17, 2:21 PM EST to 2:24 PM EST
- Where
- Florence County, 1.81 mi NE of Willow Creek Siding to 1.95 mi ESE of Claussen
- Rating
- EF0
- Path length
- 2.24 mi
- Path width
- 20 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.098, -79.627
The tornado touched down in the wooded area just south of Diamond|Head Loop in southeast Florence County, and traveled NNE while|creating scattered tree damage. The tornado then flipped a metal|carport adjacent to Old River Rd before lifting.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Washington, September 17 to 18, 2020$250 million · 1 event
- Flood and Hail in Oregon, September 17 to 18, 2020$41,000 · 50 kt wind · 22 events
- Heavy Rain in Virginia, September 17 to 18, 202050 events
- Flash Flooding and Damaging Winds in South Carolina, September 17, 2020$50,000 · 56 kt wind · 10 events
- Tornadoes in North Carolina, September 17, 2020$35,000 · EF0 · 2 events
- Tornado and Damaging Wind in Georgia, September 17, 2020EF1 · 2 events
- Tornado and Damaging Wind in South Carolina, September 17, 2020EF1 · 2 events
- Tornadoes in North Carolina, September 17 to 18, 2020EF1 · 2 events
- Excessive Heat in Arizona, September 17, 202011 events
- Heavy Rain in North Carolina, September 17 to 18, 20209 events
- Excessive Heat in California, September 17 to 18, 20207 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 17, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 922293, 922294.